Advertisement

NIH stroke scale calculator

Enter a trained examiner's NIHSS item ratings. Use the linked NINDS instructions and examination materials when administering the scale.

Calculator

Apply the full official examination instructions; these short labels do not describe every scoring rule.

Apply the full official examination instructions; these short labels do not describe every scoring rule.

Apply the full official examination instructions; these short labels do not describe every scoring rule.

Apply the full official examination instructions; these short labels do not describe every scoring rule.

Apply the full official examination instructions; these short labels do not describe every scoring rule.

Apply the full official examination instructions; these short labels do not describe every scoring rule.

Use UN only where amputation or joint fusion prevents this assessment; document the reason.

Use UN only where amputation or joint fusion prevents this assessment; document the reason.

Use UN only where amputation or joint fusion prevents this assessment; document the reason.

Use UN only where amputation or joint fusion prevents this assessment; document the reason.

Use UN only where amputation or joint fusion prevents this assessment; document the reason.

Apply the full official examination instructions; these short labels do not describe every scoring rule.

Apply the full official examination instructions; these short labels do not describe every scoring rule.

Use UN only for intubation or another physical speech barrier; explain it in the clinical record.

Apply the full official examination instructions; these short labels do not describe every scoring rule.

NIHSS total (0 to 42)
0
Assessment completeness
All items scored
NIHSS item record
ComponentPoints
1a. Consciousness0.00
1b. Month and age0.00
1c. Eye and hand commands0.00
2. Gaze0.00
3. Visual fields0.00
4. Facial movement0.00
5a. Left arm0.00
5b. Right arm0.00
6a. Left leg0.00
6b. Right leg0.00
7. Limb ataxia0.00
8. Sensory loss0.00
9. Language0.00
10. Articulation0.00
11. Inattention0.00

Advertisement

How this calculator works

This page sums assessed item points and displays the item record. Administer items in the official order and follow the full NINDS instructions, including timing, positioning and special-case rules. UN is preserved and withholds a numeric total; it is not assigned zero or the item number 9. In coma the official instrument fixes the question, command, ataxia, sensory, language and dysarthria ratings, so those fields are assigned rather than offered. The result is an estimate for information only and is not medical advice.

Formula

NIHSS total = sum of the 15 numerical item ratings, including separate left/right arm and leg ratings. The maximum possible sum is 42. A complete numerical total requires every item to be numerically scored.

Worked example

One point each for gaze, face, left arm and dysarthria gives NIHSS 4 when every other item is 0. Left arm 2, left leg 2, sensory 1 and language 1 give 6.

Advertisement

Frequently asked questions

Is an untestable item zero?

No. Preserve UN and its explanation. This page does not create a complete numeric total by inventing a score for an untestable item.

Does this page teach the NIHSS examination?

No. Short options help record a completed assessment. Use the official instructions, picture and word cards, positioning and timing, with appropriate training.

Can the total exclude stroke or determine treatment?

No. The item pattern and clinical context matter, and a low total can occur with important deficits. This page does not assign a treatment pathway or infer an unobserved item from a total.

Sources

Advertisement